Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 261, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2009, 4:11 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2009, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 3, 2009, 4:44 PM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Baldwin County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 91 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1837 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 032111
SVRMOB
ALC003-FLC033-032200-
/O.NEW.KMOB.SV.W.0261.090803T2111Z-090803T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
411 PM CDT MON AUG 3 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
THIS INCLUDES THE CITY OF PENSACOLA...
SOUTHEASTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 500 PM CDT
* AT 410 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR LILLIAN...OR ABOUT 14 MILES
WEST OF PENSACOLA...AND MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN
LAT...LON 3032 8750 3034 8748 3033 8752 3037 8758
3053 8747 3042 8719 3038 8725 3034 8726
3034 8723 3031 8724 3031 8726 3033 8730
3029 8746
TIME...MOT...LOC 2111Z 296DEG 7KT 3040 8743
$$2 follow-up statements
000
WWUS54 KMOB 032137
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT MON AUG 3 2009
ALC003-032147-
/O.CAN.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
BALDWIN AL-
437 PM CDT MON AUG 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN COUNTY IS
CANCELLED...
AT 435 PM...THE SEVERE THUNDERSTORM HAD MOVED EAST OUT OF
SOUTHEASTERN BALDWIN COUNTY...THUS THE SEVERE THUNDERSTORM WARNING
HAS BEEN CANCELED FOR SOUTHEASTERN BALDWIN COUNTY.
LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
3038 8725 3034 8726 3034 8723 3031 8724
3031 8726 3033 8730
TIME...MOT...LOC 2137Z 298DEG 15KT 3036 8732
$$
FLC033-032200-
/O.CON.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
ESCAMBIA FL-
437 PM CDT MON AUG 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL ESCAMBIA COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR PENSACOLA NAVAL
BASE...OR ABOUT 9 MILES SOUTHWEST OF PENSACOLA...MOVING SOUTHEAST AT
15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARRINGTON
VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN
LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
3038 8725 3034 8726 3034 8723 3031 8724
3031 8726 3033 8730
TIME...MOT...LOC 2137Z 298DEG 15KT 3036 8732
$$000
WWUS54 KMOB 032144
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
444 PM CDT MON AUG 3 2009
FLC033-032153-
/O.CAN.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
ESCAMBIA FL-
444 PM CDT MON AUG 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA COUNTY
IS CANCELLED...
AT 443 PM...THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO WELL
BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED FOR SOUTH CENTRAL ESCAMBIA COUNTY FLORIDA.
LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
3038 8725 3034 8726 3034 8723 3031 8724
3031 8726 3033 8730
TIME...MOT...LOC 2143Z 298DEG 15KT 3035 8729
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 AM CDT, 12 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 3:35 AM CDT, 12 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 335 AM CDT MON AUG 3 2009 .SHORT TERM...(TODAY AND TONIGHT)...ATMOSPHERE IS SLOWLY DRYING OUT AS UPPER TROUGH AXIS THAT WAS IN THE VICINITY WAS SLOWLY MOVING NORTHEAST AND FLATTENING OUT A BIT. STILL ENOUGH MOISTURE LEFT IN THE LOWER LEVELS THAT SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS AROUND TODAY...WITH THE BETTER CHANCES ALONG THE SOUTHERN SECTIONS WITH THE SEA BREEZE AND OVER THE EASTERN SECTIONS CLOSER TO THE DEPARTING UPPER TROUGH AND A BIT DEEPER MOISTURE. AS A CONSEQUENCE...HIGHEST TEMPERATURES THIS AFTERNOON WILL BE OVER THE WESTERN SECTIONS ACROSS SOUTHEAST MISSISSIPPI WHERE WE SHOULD SEE A FEW MID 90S IN THE SLIGHTLY DRIER AIR MASS AND NEAR 90 TO THE LOWER 90S ALONG THE COAST AND THE EASTERN SECTIONS. /11 .LONG TERM...(TUESDAY THROUGH SUNDAY)...THE PERSISTENT TROUGH ACROSS THE AREA WILL CONTINUE TO LIFT NORTHEASTWARD THROUGH MID WEEK. IN THE WAKE OF THIS TROUGH UPPER LEVEL RIDGING WILL BUILD ACROSS THE SOUTHEAST. MEANWHILE...A DRIER MID AND UPPER LEVEL AIRMASS WILL CONTINUE TO ADVECT INTO THE AREA WITH PRECIP WATER VALUES FALLING TO AROUND 1.6 INCHES. THIS DRIER AIR ALONG WITH THE BUILDING RIDGE WILL DECREASE POPS TO ISOLATED THROUGH MUCH OF THE EXTENDED ALONG WITH ALLOWING TEMPERATURES TO INCREASE. THE GLOBAL MODELS AGREE ON BUILDING THE UPPER RIDGE EVEN FURTHER LATE THIS WEEK INTO THE WEEKEND...WITH 500MB HEIGHTS NEAR 600 DM CENTERED ON TOP OF THE AREA. IF THIS TREND CONTINUES...HIGH TEMPS WILL HAVE TO BE INCREASED AND POPS LOWERED FOR THE END OF THE EXTENDED. /13 && .AVIATION...SOME PATCHES OF DENSE FOG AROUND JUST BEFORE SUNRISE WILL PRODUCE SOME LIFR CONDITIONS DUE TO VISIBILITY. THESE SHOULD BE MAINLY AWAY FROM THE COASTAL AIRPORTS AND CONDITIONS IMPROVE QUICKLY WITH SUNRISE. GENERALLY VFR TODAY EXCEPT FOR SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COASTAL COUNTIES AND OVER THE EASTERN SECTIONS. MVFR TO POSSIBLY BRIEF IFR IN AND NEAR CONVECTION. PRECIPITATION SHOULD END BY LATE AFTERNOON WITH A VFR NIGHT EXCEPT FOR THE USUAL FOGGY PATCHES OVER THE INTERIOR ZONES. /11 && .MARINE...LITTLE DAY TO DAY CHANGE OCCURRING OVER THE MARINE FORECAST AREA WITH THE CUSTOMARY DIURNAL PATTERN CONTINUING IN THE ABSENCE OF ANY FRONTS OR TROPICAL WAVES AFFECTING THE NORTHERN GULF OF MEXICO. WAVE HEIGHTS GENERALLY 3 FEET OR LESS THROUGH THE WEEK WITH THE EXCEPTION BEING NEAR AND IN ISOLATED TO SCATTERED THUNDERSTORMS...MOSTLY LATE NIGHT AND MORNINGS. /11 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 92 74 95 73 / 30 10 20 10 PENSACOLA 90 76 93 74 / 20 10 20 10 DESTIN 89 78 88 78 / 30 10 20 10 EVERGREEN 91 71 92 70 / 30 10 20 10 WAYNESBORO 95 71 94 69 / 10 10 20 10 CAMDEN 93 72 96 70 / 10 10 20 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 3, 6:00 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT MON AUG 3 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-041100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM- WAYNE-PERRY-GREENE-STONE-GEORGE- 600 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...MAINLY ALONG THE COASTAL COUNTIES AND EAST OF INTERSTATE 65. FREQUENT LIGHTNING...BRIEF WIND GUSTS OF 35 TO 45 MPH...AND BRIEF HEAVY RAIN WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH LIGHTNING THE GREATEST HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED TO BE REQUIRED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 2:35 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 235 PM CDT MON AUG 3 2009 ALZ061>064-032015- UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE- INCLUDING THE CITIES OF...DOWNTOWN MOBILE... 235 PM CDT MON AUG 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN MOBILE...MOVING SOUTHWEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DOWNTOWN MOBILE...PINTO ISLAND...MOBILE INFIRMARY...LADD STADIUM... AIRPORT AND GOVERNMENT AND FOREST HILL THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 257 PM CDT MON AUG 3 2009 ALZ062-064-FLZ001-002-032045- INLAND ESCAMBIA-UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA- 257 PM CDT MON AUG 3 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND ESCAMBIA COUNTIES... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BAY SPRINGS TO 4 MILES EAST OF MONTROSE...MOVING SOUTHEAST AT 15 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... LOXLEY...ROSINTON...SILVERHILL...ROBERTSDALE AND BARRINEAU PARK THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:21 PM CDT | Special Marine Warning | MOB | 54 min | |
| Aug 3, 2:37 PM CDT | Special Marine Warning | MOB | 38 min | |
| Aug 3, 2:45 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| Aug 3, 3:51 PM CDT | Special Marine Warning | MOB | 24 min | |
| Aug 3, 4:34 PM CDT | Special Marine Warning | MOB | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.